Metformin Recalls: What You Need to Know

Shares

Over the past 6 weeks multiple companies have issued recalls for extended-release metformin, the oral diabetes medicine used to help control blood sugar. The recalls were caused by high levels of nitrosamines, an impurity that can increase the risk of cancer.

Metformin is prescribed for a high percentage of patients with Type 2 diabetes, and has become an increasingly popular option for patients with Type 1 diabetes. It is one of the most commonly prescribed medications in the United States. Immediate-release (IR) metformin, which is more common, was not included in the recall.

Here is the list of companies making extended release metformin that have been included in the most recent recalls:

  • Granules Pharmaceuticals – 12 lots 
  • Lupin Pharmaceuticals – All lots
  • Avkare (repackager for Amneal) – All lots
  • PD-Rx Pharmaceuticals (repackager for Amneal) – All lots 
  • PD-Rx Pharmaceuticals (repackager for Marksans) – All lots
  • The Harvard Drug Group (repackager for Apotex) – One lot (T-02134) 
  • Preferred Pharmaceuticals (repackager for Marksans) – Four lots (J0119M, K1419L, K2719J, A0220H)

 

In June, products from these makers were recalled:

  • Apotex – All lots
  • Amneal – All lots
  • Marksans (labeled as Time-Cap) – One lot (XP9004)
  • Teva (labeled as Actavis) – 14 lots

 

If you’re curious about your metformin or need more information, the FDA also has a searchable list of recalled medications. In some cases, all lots of a certain medication have been recalled. In others, only certain lots have been recalled – it should be easy to find lot numbers on the label of your pills, typically next to the expiration date.

 

What are Nitrosamines?

Nitrosamines are organic compounds that are found in some medications. In very limited amounts, nitrosamines present no danger, and they are present in water and many foods. But high nitrosamine levels are believed to increase the risk of certain cancers. These impurities can adulterate medication due to the unique chemical structure of the medication, the manufacturing process, or even the packing and storage conditions.

 

Should you be worried?

Some readers may suspect that they have been taking medicine with unsafe levels of nitrosamines for quite some time. There probably isn’t much reason to worry, though. Excessive nitrosamine contamination only increases cancer risks after prolonged exposure.

In fact, the FDA recommends that patients “continue taking metformin tablets even after recalls occur,” because the health risks of discontinuing prescription medication outweigh the long-term risks of nitrosamines.

 

If your metformin has been recalled…

Continue taking your metformin as prescribed – it is important to keep you glucose levels controlled, and taking the recalled metformin while you wait for a replacement will not materially add to the known hazard. The FDA states “we do not anticipate that shorter term exposure at levels above the acceptable intake limit would lead to an increase in the risk of cancer.”

Contact your doctor or pharmacy and tell them that your metformin has been recalled. They will help arrange for a safe replacement. Your pharmacy may ask you to return any unused recalled metformin.

5 1 vote
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
Copyright © 2009-2020 Diabetes Media Foundation, All Rights Reserved.
ASweetLife™ is a trademark of the Diabetes Media Foundation, All Rights Reserved.
DMCA Compliant
0
Would love your thoughts, please comment.x
()
x